Re:Brimonidine induced uveitis: Extent of the problem?
The authors thank the respondent for the observations and comments. Most of our patients were referred to us by other ophthalmologists. Unfortunately, as tertiary referral practitioners to the wider ophthalmic community (uveitis: JCR, glaucoma: WHM and DD) we have no way of knowing how many patients in our community are on brimonidine or how many cases of brimonidine induced uveitis may be seen by other consultants. We agree with the respondent that brimonidine rechallenge testing adds to the evidence for causality. This has previously been performed, in case reports by Byles  (four patients), Goyal  (one patient), Cates  (one patient) and Becker  (one patient). In all of these cases, uveitis recurred on re-exposure. In our case series, all of the patients had field threatening glaucoma, in one case in an only eye. Given the severity of their alphagan side effects we could not ethically request that any patient voluntarily trial re-exposure to the drug when its implication in uveitis (sometimes hypertensive) is already so well documented. 1. Byles DB, Frith P, Salmon JF. Anterior uveitis as a side effect of topical brimonidine. Am J Ophthalmol. 2000 Sep;130(3):287-91. 2. Goyal R, Ram AR. Brimonidine tartarate 0.2% (Alphagan) associated granulomatous anterior uveitis. Eye (Lond). 2000 Dec;14(Pt 6):908-10. 3. Cates CA, Jeffrey MN. Granulomatous anterior uveitis associated with 0.2% topical brimonidine. Eye (Lond). 2003 Jul;17(5):670-1. 4. Becker HI, Walton RC, Diamant JI, Zegans ME. Anterior uveitis and concurrent allergic conjunctivitis associated with long-term use of topical 0.2% brimonidine tartrate. Arch Ophthalmol. 2004 Jul;122(7):1063- 6.
Conflict of Interest:
Brimonidine induced uveitis: Extent of the problem?
Article "Brimonidine (Alphagan) associated anterior uveitis" by McKnight CM et al1 is informative. Cessation of brimonidine eye drops resulted in improvement of uveitis in five cases. This case series has produced further evidence that brimonidine may be responsible for uveitis/ raised IOP in some cases. However a critic may still argue the two events to be coincidental. Unfortunately we have only a few anti glaucoma drugs that can be used in uveitis. For the sake of the rest of glaucoma patients, a few of these patients can be motivated to be volunteers. Restarting the brimonidine in any of these patients and documenting the reappearance of uveitis would produce stronger evidence. Moreover, their 5 patients1 presented with uveitis after using brimonidine for 13, 17, 6, 12 months and 5 years. Earlier reports also suggested that when brimonidine is used, anterior uveitis can occur after approximately 1 year2/ 2 years3 of treatment. Keeping in view the common use of brimonidine, these case reports reflect a very low incidence of uveitis and that too after use for many months. Had authors stated their total number of patients on brimonidine, we would have gained an idea of the frequency/ prevalence of the problem. References: 1. McKnight CM, Richards JC, Daniels D, Morgan WH. Brimonidine (Alphagan) associated anterior uveitis. Br J Ophthalmol. 2012 Jan 18. [Epub ahead of print] 2. Velasque L, Ducousso F, Pernod L, Vignal R, Deral V. [Anterior uveitis and topical brimonidine: a case report]. J Fr Ophtalmol. 2004 Dec;27(10):1150-2. [Article in French] 3. Nguyen EV, Azar D, Papalkar D, McCluskey P. Brimonidine-induced anterior uveitis and conjunctivitis: clinical and histologic features. J Glaucoma. 2008 Jan-Feb;17(1):40-2.
Conflict of Interest:
Register for free content
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of BJO.
View free sample issue >>
Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.